Christiane Wiggins was horrified, and shaken after her son opened the package of medicine dispensed from a Walter Reed clinic at Dahlgren Navy Base.
“It was labeled B-12 on the bag, labeled as B-12 on the package insert, on the printed label on the [outside of the] bottle,” said her son Chris Wiggins.
But when he pulled out the vials, he discovered the contents were actually atropine, a potent drug used to help resuscitate heart patients. “And he said mom, if I gave you this injection, it might kill you.”
A spokeswoman for Walter Reed told WUSA reporter Bruce Leshan that admittedly a mistake was made, and called it an isolated incident. The spokesperson said pharmacists are being re-educated and the investigation continuing.
Leshan reports that it’s not the first time, in fact, two years ago the pharmacists at Walter Reed gave Kendall Huen a nearly fatal overdose of chemo drugs. WUSA reports that she is still recovering.
“I was holding her and I didn’t stop it,” said Huen’s mother.
Chris Wiggins, a former University of Richmond graduate and paramedic with the Tuckahoe Rescue Squad, is trained as a cardiac tech. He said that atropine never should have been sent home with any patient.
“I cannot sleep, I have nightmares, and I just can’t get this out of my head,” said Christiane Wiggins.
He and his mom have gone public, fearful that despite what Walter Reed said, the pharmacy might have dispensed the clear liquid atropine instead of the dark colored vial of B-12 to others.
“They should lose their job,” said Chris Wiggins.